University of Washington Seattle, WA, United States
Omeed Alipour, MD University of Washington, Seattle, WA
Introduction: Acute liver injury is a common reason for Hepatology consultation in the inpatient setting, however there are frequent challenges in determining the etiology of the abnormal lab values in complex medical patients with polypharmacy.
Case Description/Methods: A 76-year-old man with compensated cirrhosis due to hepatitis B on tenofovir, atrial fibrillation on apixaban, who recently initiated amiodarone, presented to the emergency department with diarrhea, vomiting, and abdominal pain for two days. On exam he had dry mucous membranes and his abdomen was non-distended and non-tender. He was alert without scleral icterus, jaundice, or asterixis. He had a heart rate of 34 and a blood pressure of 100/70mmHg. Labs were notable for potassium 6.4 mEq/L, sodium 127 mEq/L, creatinine 5.5 mg/dL, AST 1193 U/L, ALT 676 U/L, Bili 4.1 mg/dL, INR 7.4, and lactate 8.1 mmol/L. CT imaging was unrevealing. He was placed on epinephrine and dopamine for bradycardia and hypotension. Dialysis was initiated to correct hyperkalemia; isoproterenol was added for bradycardia management. Amiodarone was held due to concern of DILI despite the rarity of severe injury. Hepatitis B DNA levels were 26 IU/mL during admission. Echocardiogram did not demonstrate decreased cardiac function once bradycardia resolved on hospital day 2. On hospital day 3, LFTs improved to AST 159, ALT 296, bilirubin 2.2, and INR 1.7. HD was discontinued and vasopressors were weaned off as bradycardia resolved. A multi-disciplinary discussion determined his presentation was due to BRASH syndrome (Bradycardia, Renal failure, AV blockade, Shock, and Hyperkalemia), triggered by the initiation of amiodarone two weeks prior, leading to abnormal LFTs from hypoperfusion.
Discussion: BRASH syndrome occurs in the setting of hyperkalemia and AV-nodal blocking agents causing bradycardia. This can be worsened by dehydration and GI illness, often with diuretic use, which was present in this case. Amiodarone caused AV nodal blockade which was then exacerbated by diuretic induced hyperkalemia in chronic kidney disease. Severe bradycardia and hypovolemia led to a hypoperfusion pattern of liver injury with a significant rise in transaminases, INR, and lactate. The frequency with which amiodarone can cause DILI and the history of hepatitis B infection complicated this case. Quick identification of BRASH allowed for discontinuation of amiodarone, urgent HD, and reversal of bradycardia with pressor agents leading to improvement of LFT abnormalities and bradycardia.
Disclosures: Omeed Alipour indicated no relevant financial relationships.
Omeed Alipour, MD. P1898 - A Brash Case of Liver Injury, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.